Virginia, 2009

Hail and Damaging Winds in Virginia, June 18, 2009

June 18, 2009 · NWS AKQ · 7 events in 5 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of eastern and southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of eastern and southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 18, 3:33 PM EST, 22 minutes earlier.

Area forecast discussion, Jun 18, 3:33 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
433 PM EDT THU JUN 18 2009

.SYNOPSIS...
A WEAKENING COLD FRONT SETTLES ACROSS THE AREA THIS EVENING...THEN
DISSIPATES EARLY FRIDAY. HIGH PRESSURE BUILDS OVER THE GULF COAST
STATES FOR FRIDAY INTO SATURDAY...USHERING IN A PERIOD OF VERY WARM
TO HOT WEATHER. A COLD FRONT CROSSES THE REGION BY SATURDAY NIGHT.
LOW PRESSURE WILL LINGER JUST OFF THE NORTHERN MID ATLANTIC COAST
SUNDAY THROUGH MONDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
WRMR/MR HUMID AMS HAS ARRIVED OVR FA. MUCH OF THE FA IS PSNY...W/
XCPTN TO NR THE LWR MD BCHS. MNWHL...MCS PASSING SE THROUGH ERN
KY...INTO XTRM SW VA/NW NC. CONTG TO MONITOR CNVTN DVLPG JUST N OF
FA...INVOF BWI/DCA ON S TO EZF. IS CNVTV SYS PASSING BY W OF FA
ATTM KPG CNVTV DVLPMNT ON HOLD/AT BAY? SVR WATCH OUT UNTIL 9 PM
FOR VA/MD CTYS. WL HV GENLY 40-60% POPS THROUGH ERY TNGT FOR THOSE
AREAS...20-30% POP FOR NE NC LCTNS. WK FNTL BNDRY SETTLES OVR THE
(NRN) PART OF FA BY LT TNGT...THEN DSPTS. GIVEN CONTD NW FLO
ALOFT...AND SURGE OF HOT AMS INTO THE OH VLY OVRNGT...WL NEED TO
WATCH NW OF FA FOR PTNTL CNVTV (COMPLEX) DVLPMNT...WHICH COULD
MAKE IT HERE ERY FRI (MRNG). LO TEMPS TNGT IN THE 60S TO L70S.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
TURNING UP THE HEAT FRI/SAT. MLVL WRMFNT CRSS THE FA DURG THE
DAY FRI...OFFERING RESISTANCE E OF THE MTNS. CNVTV PTNTL APRS
LO...THOUGH ALWAYS CONCERNED ABT NW FLO ALOFT...AND HOT LLVL AMS
FM THE W. WL HOLD ONTO POPS ARND 20% FOR NOW. HI TEMPS FRI IN THE
L/M90S WELL INLAND...80S AT THE CST. INLAND...XPCTG HEAT INDICES
AVGG 95 TO 100.

VRY WRM/HUMID NGT FRI NGT...WITH LO TEMPS IN THE L/M70S FOR MANY
PLACES. DP LYRD WSWLY FLO ON SAT. COLD FRNT FM THE W TO CROSS THE
REGION IN THE LATE AFTN AND EVE HRS. DNSLPG MAY LIMIT COVERAGE OF
ANY CONVECTION...THO WITH HI TEMPS FM THE UPR 80S TO MID TO
(POSSIBLY) UPR 90S...WILL KEEP POPS ARND 30-40% N...20% S. LLVL
MIXING LIKELY TO LWR DWPTS (BY A FEW DEGS F)...ESPLY ACRS PDMNT/TO
THE I95 CORRIDOR (WHERE XPCTD HI TEMPS AT LEAST IN THE MID
90S). PTNTL HEAT INDICES AVGG 100 TO 105 DEGS F.

CDFNT PUSHES WELL E OF THE CST SAT NGT. LO PRES SFC-ALOFT DVLPS SE
OF NEW ENG ON SUN. MDLS DIFFERING IN STRNGTH/PLCMNT OF THAT LO LT
IN THE WKND. NNW FLO ALOFT OVR THE MDATLC STATES. WX SUN DEPENDENT
ON PLCMNT OF THAT LO TO THE NE OF FA. WL HV MR CLDS NE SXNS (ERN
SHR)...AND SLGT CHC POPS...P/MCLR FAR W. HI TEMPS SUN IN THE 80S TO
ARND 90.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE GFS KEEPS THE TROUGH AXIS/CLOSED UPPER LOW OFF THE MID ATLC
COAST THROUGH MID-WEEK..BEFORE IT DISSIPATES (GETS ENGULFED)
WITHIN THE BROADENING UPPER LEVEL RIDGE. THE ECMWF MEANWHILE
CONTINUES TO BACK THE CLOSED LOW  A BIT CLOSER TO THE MID ATLC
COAST MON AND TUE...AGAIN SUGGESTING THAT INCREASED CLOUDS/RAIN
CHANCES WOULD LINGER ACROSS AT LEAST THE ERN PTNS OF THE FCST
AREA. EITHER WAY...BY THE TIME THE LOW CLOSES OFF LATE SUN...
IT WILL BEGIN TO GO THROUGH A GRADUAL DECAY THROUGH MIDWEEK
AS THE BROAD...DEEP LAYER RIDGE EXPANDS INTO THE ERN CONUS. HAVE
STILL FOLLOWED THE ECMWF THAT DOES LINGER THE UPPER TROUGH CLOSER
TO THE COAST AND A LITTLE WHILE LONGER COMPARED TO THE GFS (I.E.
THROUGH THU). THUS...HAVE HELD ON TO SLIGHT CHANCE (ISOLATED) POPS
THROUGH THU. TEMPS AGAIN LOOK TO BE SEASONABLE (WITHIN A COUPLE
DEGREES OF NORMAL)...WITH HIGHS AVERAGING 80-85 AWAY FROM THE
COASTS OVER THE ERN SHORE AND MID 80S TO AROUND 90 ELSEWHERE.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
CIGS HAVE BEEN SLOW TO LIFT TODAY AS THEY HAVE REMAINED AROUND
3KFT. DAYTIME HEATING AND MIXING ARE HELPING CIGS TO GRADUALLY
LIFT AND SHOULD BE AROUND 4-6KFT BY LATE THIS AFTERNOON MOST OF
THE DAY. ADDED CB GROUP FOR RIC AS SCT TS ARE DVLPING OVR
NORTHCENTRAL VA AND MOVING SE. GUSTY S WINDS ARE EXPECTED TO
CONTINUE THROUGH THE AFTERNOON AND DIMINISH WITH SUNSET. EXPECT
SCT SHWRS LATE THIS EVENING INTO EARLY FRI MORNING AS WEAK COLD
FRONT MOVES THROUGH THE AREA. SOME PATCHY FOG DEVELOPMENT TONIGHT
WILL LEAD TO MVFR VIS (IFR NEAR SBY) AND WILL DIMINISH SHORTLY
AFTER SUNRISE FRI MORNING GIVING WAY TO VFR CONDS.

VFR CONDITIONS WILL PREVAIL THROUGH THE WEEKEND BUT SOME MVFR DUE
TO HAZE OR MORNING FOG AND LOW CLOUDS ARE QUITE POSSIBLE...ESPECIALLY
SAT WHEN DEW POINTS WILL BE IN THE LOWER 70S. PRECIP CHANCES
REMAIN LOW THROUGH THE WEEKEND AND COULD INCREASE EARLY NEXT WEEK
DUE TO A LOW DEVELOPING SOMEWHERE OFF THE COAST.

&&

.MARINE...
SFC LOW CONTINUES TO TRACK W TO E ACROSS THE NRN MID ATLC REGION
TONIGHT. SRLY GRADIENT FLOW HAS PICKED UP AS A RESULT...WITH SCA
CONDITIONS CURRENTLY BEING OBSERVED OVER CHES BAY AND THE NRN PTNS
OF THE MID ATLC CSTL WATERS. WIND WAVES WITH THE SRLY SURGE IS
BEING AUGMENTED SOMEWHAT BY SE SWELLS (9-10 SECOND PERIODS)...THUS
SEAS OVER THE CSTL WATERS...AT LEAST THE NRN WATERS...WILL LIKELY
BUILD TO 6-7 FT. EXPECTED CONDITIONS TO DIMINISH LATE TONIGHT...
AS SCAS ARE SET TO EXPIRE AT 10Z (6 AM EDT).

&&

.TIDES/COASTAL FLOODING...
TIDAL ANOMALIES OVER THE NRN BAY ROSE TO ABOUT 1.85 FT ABOVE NRML
LATE THIS AM...JUST BEFORE THE EARLY AFTN HIGH TIDE. THIS ANOMALY
WAS CLOSE TO 1 FT HIGHER THAN THE EXPECTED DEPARTURE PER THE
EXTRATROPICAL STORM SURGE GUIDANCE. SO...HAD HOISTED A COASTAL
FLOOD ADVISORY BEFORE NOON FOR AREAS NORTH OF CRISFIELD ALONG
CHES BAY AND ITS TRIBUTARIES (INCLUDING DORCHESTER...WICOMICO...AND
SOMERSET COUNTIES)...AND WILL CONTINUE THIS ADVISORY THROUGH 4 AM.
THIS IS DUE TO THE FACT THAT THE HIGH TIDE LATE TONIGHT WILL BE
THE HIGHER OF THE DAILY HIGH TIDES...SO EVEN THOUGH THE TIDAL
DEPARTURE WILL BE LOWER (I.E. MORE LIKE 1 TO 1.5 FT INSTEAD OF
CLOSER TO 2 FT)...SOME MINOR TIDAL FLOODING IS STILL LIKELY. FOR
GAGE AT CAMBRIDGE MARYLAND...THAT WOULD MEAN A MAXIMUM WATER
LEVEL BETWEEN 3.5 AND 4 FT (MEAN LOWER LOW WATER).

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...COASTAL FLOOD ADVISORY UNTIL 4 AM EDT FRIDAY FOR MDZ021>023.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ630>632.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT FRIDAY FOR ANZ650-652-654.

&&

SYNOPSIS...ALB
NEAR TERM...ALB
SHORT TERM...ALB
LONG TERM...BKH
AVIATION...AM
MARINE...BKH
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 18, 1:34 PM EST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
234 PM EDT THU JUN 18 2009

VAZ048-049-060>094-096-097-191845-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-SUFFOLK-CHESAPEAKE-
234 PM EDT THU JUN 18 2009

...SEVERE THUNDERSTORM WATCH 464 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>016-030>032-191845-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-BERTIE-CHOWAN-
PERQUIMANS-
234 PM EDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA AND INTERIOR NORTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ024-025-VAZ095-098>100-191845-
INLAND WORCESTER-MARYLAND BEACHES-NORFOLK/PORTSMOUTH-VIRGINIA BEACH-
ACCOMACK-NORTHAMPTON VA-
234 PM EDT THU JUN 18 2009

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 464 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...SOUTH HAMPTON ROADS VIRGINIA AND THE EASTERN SHORE OF
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>023-191845-
DORCHESTER-WICOMICO-SOMERSET-
234 PM EDT THU JUN 18 2009

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 4 AM EDT FRIDAY...
...SEVERE THUNDERSTORM WATCH 464 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ017-102-191845-
INLAND CURRITUCK-OUTER BANKS CURRITUCK-
234 PM EDT THU JUN 18 2009

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA AND THE NORTHERN OUTER BANKS OF NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-652-654-191845-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
234 PM EDT THU JUN 18 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ633-656-658-191845-
CURRITUCK SOUND-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
234 PM EDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>632-191845-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
234 PM EDT THU JUN 18 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...SEVERE THUNDERSTORM WATCH 464 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY
AND THE SOUTHERN CHESAPEAKE BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 18, 11:46 AM EST, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1246 PM EDT THU JUN 18 2009

NCZ015>017-102-181745-
CAMDEN NC-EASTERN CURRITUCK NC-PASQUOTANK NC-WESTERN CURRITUCK NC-
1246 PM EDT THU JUN 18 2009

...THUNDERSTORM MOVING SOUTHERN PASQUOTANK AND CAMDEN COUNTIES...

AT 1246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEEKSVILLE...MOVING NORTHEAST AT 15 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR WEEKSVILLE AT 1255 PM EDT...
WHITEHALL SHORES AT 110 PM EDT...TAYLORS BEACH AT 115 PM EDT...
BARTLETT AT 120 PM EDT...OLD TRAP AT 125 PM EDT...RIDDLE AT 130 PM
EDT.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND BRIEF FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL AFTER THE STORMS HAVE PASSED.

WRS
Special weather statement, Jun 18, 1:40 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
240 PM EDT THU JUN 18 2009

VAZ049-063-064-181930-
CAROLINE VA-HANOVER VA-LOUISA VA-
240 PM EDT THU JUN 18 2009

...STRONG THUNDERSTORM MOVING ACROSS CENTRAL VIRGINIA...

AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL SPOTSYLVANIA COUNTY...OR ABOUT
14 MILES EAST OF MINERAL...MOVING SOUTHEAST AT 20 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR CHILESBURG AT 250 PM EDT...RUTHER GLEN AT
255 PM EDT...CEDAR FORK AT 300 PM EDT...GOLANSVILLE AT 305 PM EDT...
NOEL AT 310 PM EDT...OLIVER AT 320 PM EDT.

WIND GUSTS TO 50 MPH...SMALL HAIL AND FREQUENT LIGHTNING ARE
EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

44
Special weather statement, Jun 18, 2:25 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
325 PM EDT THU JUN 18 2009

VAZ063-064-072-182015-
CAROLINE VA-HANOVER VA-KING WILLIAM VA-
325 PM EDT THU JUN 18 2009

...STRONG THUNDERSTORM MOVING ACROSS INTERSTATE 95...

AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL CAROLINE COUNTY...OR ABOUT 9
MILES SOUTHWEST OF MILFORD...MOVING SOUTHEAST AT 15 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR PENOLA AT 340 PM EDT...BURRUSS CORNER...
AND...DOSWELL AT 345 PM EDT...KINGS DOMINION AT 355 PM EDT...DAWN AT
405 PM EDT...CALNO...AND...MANGOHICK AT 415 PM EDT.

WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT LIGHTNING ARE
EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

44
Special weather statement, Jun 18, 2:36 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
336 PM EDT THU JUN 18 2009

MDZ021-182030-
DORCHESTER MD-
336 PM EDT THU JUN 18 2009

...STRONG THUNDERSTORM APPROACHING DORCHESTER COUNTY...

AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES NORTHWEST OF CAMBRIDGE...OR ABOUT 6
MILES EAST OF CHESAPEAKE BEACH...MOVING SOUTHEAST AT 20 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR HUDSON AT 410 PM EDT...LLOYDS AT
420 PM EDT...CAMBRIDGE AT 430 PM EDT.

WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT LIGHTNING ARE
EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

44
Special weather statement, Jun 18, 2:47 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
347 PM EDT THU JUN 18 2009

VAZ075-076-182045-
RICHMOND VA-WESTMORELAND VA-
347 PM EDT THU JUN 18 2009

...STRONG THUNDERSTORM APPROACHING THE NORTHERN NECK...

AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF COLONIAL BEACH...MOVING
SOUTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR POTOMAC
BEACH AT 400 PM EDT...COLONIAL BEACH AT 405 PM EDT...WESTMORELAND
STATE PARK...AND...LERTY AT 440 PM EDT.

WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT LIGHTNING ARE
EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

44
Special weather statement, Jun 18, 3:06 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
406 PM EDT THU JUN 18 2009

VAZ063-064-072-083-182100-
CAROLINE VA-HANOVER VA-KING WILLIAM VA-NEW KENT VA-
406 PM EDT THU JUN 18 2009

...STRONG THUNDERSTORM MOVING ACROSS THE REGION...

AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES NORTHWEST OF KING WILLIAM...OR ABOUT 9
MILES NORTHEAST OF ASHLAND...MOVING SOUTHEAST AT 15 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR CALNO AT 410 PM EDT...ETNA MILLS AT 420 PM
EDT...EPWORTH AT 425 PM EDT...POLLARDS CORNER AT 430 PM EDT...ENFIELD
AT 435 PM EDT...TURPIN AT 440 PM EDT.

WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT LIGHTNING ARE
EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

44

The radar

The Sterling radar (KLWX), 114 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Westmoreland

When
June 18, 3:55 PM EST
Where
Westmoreland County, 0.88 mi SE of Montross
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.090, -76.820

Penny size hail was reported.

Thunderstorm Wind, Surry

When
June 18, 6:22 PM EST
Where
Surry County, 1.38 mi S of Bacons Castle
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.080, -76.730

Trees were downed on Route 10 near Route 650.

Thunderstorm Wind, Isle of Wight

When
June 18, 6:34 PM EST
Where
Isle of Wight County, 0.69 mi N of Septa
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.030, -76.720

Several trees were downed on roads between Moonlight and Bethel Church.

Hail, Suffolk (C)

When
June 18, 7:21 PM EST
Where
Suffolk (C) County, 0.69 mi S of Exchange
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.810, -76.630

Penny size hail was reported.

Hail, Suffolk (C)

When
June 18, 7:52 PM EST
Where
Suffolk (C) County, 1.31 mi WSW of Manning
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
36.690, -76.670

Ping pong size hail was reported along Highway 58.

Thunderstorm Wind, Virginia Beach (C)

When
June 18, 8:47 PM EST
Where
Virginia Beach (C) County, 0.89 mi SE of Oceana
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.820, -76.010

Large tree was downed on Oceana Boulevard.

Hail, Suffolk (C)

When
June 18, 8:50 PM EST
Where
Suffolk (C) County, 1.38 mi S of Kilby
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
36.710, -76.620

Quarter size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185267, 185268, 185269, 185271, 185270, 185276, 185273.